Missouri, 2021

Damaging Winds in Missouri, August 12, 2021

August 12, 2021 · NWS PAH · 5 events in 3 counties and zones

A cold front trailed southwest across the central Plains from a surface low pressure center over the Great Lakes region. A line of thunderstorms moved southeast within a region of hot and humid southwest winds ahead of the front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$11,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A cold front trailed southwest across the central Plains from a surface low pressure center over the Great Lakes region. A line of thunderstorms moved southeast within a region of hot and humid southwest winds ahead of the front. The storms fed on moist and very unstable air, with cape values near 4,000. Gusty winds along the leading edge of the line of storms produced isolated damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 12, 5:12 PM CST, 1 hour 57 minutes earlier.

Area forecast discussion, Aug 12, 5:12 PM CST, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
612 PM CDT Thu Aug 12 2021

.UPDATE...
Updated aviation section for 00z taf issuance

&&

.SHORT TERM...(Tonight through Saturday night)
Issued at 315 PM CDT Thu Aug 12 2021

Hot and humid conditions today resulted in the heat advisory
verifying fairly well across the area. Will let it run through 8pm.
The main issue in the very near term is figuring out when and where
convection will impact the area tonight into tomorrow. We will have
to watch the evolution of the convection to our north closely, as
the latest HRRR/ARW actually bring it into the area early this
evening across parts of southern IL, southwest IN and southeast
Missouri before dissipating. Even though this seems like a outlier
given the rest of the short term data, the latest radar/satellite
trends do indicate a southward shift/redevelopment of some of the
activity. Will add some low chance PoPs and continue to monitor.

Additional convection is forecast to develop by late evening along a
front to our north and that is the activity we will need to closely
watch as it eventually sinks south into the area overnight. Many of
the latest CAMs and other model data indicate that the showers and
thunderstorms should hold off until sometime after 06Z Friday. So,
during the overnight hours, we should see the threat for showers and
storms increase across our northern counties, with this threat
expanding south with time.

Exactly when this morning convection will be out of the area or
dissipate is in question. Along those same lines, will the
atmosphere have time to recover to generate additional activity
later on Friday into Friday evening along the front (or what is left
of the surface boundary or residual outflow boundaries). The best
instability will be evident across the southern half of the CWA,
which matches up well with SPC's Day 2. Even though the best rain
chances look to be across our south, the differences in model
solutions forces us to maintain chance PoPs across the entire area,
with a push toward those higher PoPs south, for tomorrow afternoon
and tomorrow night. While shear is not high enough for widespread
severe weather, but a few active cluster/lines may be intense enough
for some strong wind gusts or hail.

The exact timing of the activity from late tonight through tomorrow
night will likely change and updates will be needed to the hourly
PoP/Wx grids, as a more precise time frame can be determined. But,
this forecast package will at least show the trend that we are
expecting over the next 24 hours.

Given the clouds and expected precipitation, we should finally see
an end to our need for any headlines for heat, but it will still be
something to keep our eye on, depending on the convection trends.
However, the NBM guidance has lowered Friday's highs from previous
runs.

On Saturday, although the NBM still generates low PoPs across our
south, these might be too high given the synoptic pattern. Much
drier air should eventually filter south into parts of the area
during the day and this infiltration of more comfortable conditions
should continue into Saturday night. Therefore, while we will
maintain a very low chance for rain on Saturday, would not be
surprised to see it yanked out of the forecast with future shifts.
Saturday night, however, will be dry.

.LONG TERM...(Sunday through Thursday)
Issued at 315 PM CDT Thu Aug 12 2021

On Sunday, a surface frontal boundary will be just southeast of the
PAH forecast area.  Some lingering low level moisture may produce a
few showers and storms across mainly southern portions of west
Kentucky in the heat of the day Sunday afternoon.

Models show an upper level trof developing over the upper
Mississippi valley into the Central Plains early in the work week,
with an upper level high over the southeast U.S.  The trof to our
west will make very little progress east through the week, resulting
in our region remaining on the east side of the trof through
Thursday.  This will continue to give us daily chances of showers
and thunderstorms, especially during the heat of the day.  The best
chances Monday will be across our southeast half counties.  By
Tuesday into Wednesday, models show remnants of tropical system Fred
pushing into Alabama and Georgia, giving us a return of southerly
winds.  This will help increase low level moisture across our area,
resulting in a bit more widespread chances.

Temperatures will remain a little below normal Sunday through
Tuesday, then the southerly winds will bring temperatures back up to
near seasonal readings for mid to late week.

&&

.AVIATION...
Issued at 612 PM CDT Thu Aug 12 2021

Thunderstorms ongoing over central Illinois and the north half of
Missouri early this evening will be monitored. At the very least, an
outflow boundary from the Illinois/Indiana storms will affect kevv
around 00z with gusty winds. Some showers and possible storms will
linger around kmvn through the evening.

A weak cold front will move across all or part of our region on
Friday. Scattered showers and storms will occur, but the timing and
location will not become more definite until later tonight or Friday
morning. Winds will become northwest behind the front, most likely
northwest of a kpah to kowb line in the afternoon.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Heat Advisory until 8 PM CDT this evening for ILZ075>078-
080>094.

MO...Heat Advisory until 8 PM CDT this evening for MOZ076-086-087-100-
     107>112-114.

IN...Heat Advisory until 8 PM CDT this evening for INZ081-082-085>088.

KY...Heat Advisory until 8 PM CDT this evening for KYZ001>022.

&&

Aviation...MY
Hazardous weather outlook, Aug 12, 4:57 PM CST, 2 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
557 PM CDT Thu Aug 12 2021

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-131000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
557 PM CDT Thu Aug 12 2021

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

There is a chance of thunderstorms tonight. Heavy rain, gusty winds
and frequent lightning will be possible with stronger storms. Best
chance this evening is across parts of southeast Missouri, southern
Illinois and southwest Indiana. The chance may shift south overnight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A good chance of thunderstorms is forecast with a cold frontal
passage Friday into Friday evening. A few strong storms with
gusty winds cannot be ruled out, but the primary concerns will be
locally heavy rainfall and lightning. In addition, heat index
values ahead of the cold front Friday afternoon may top out near
100 degrees.

There is a daily chance of isolated to scattered thunderstorms
Saturday through Wednesday, mainly during the heat of the day.
The activity will be focused over west Kentucky Saturday through
Monday and over the entire region Tuesday and Wednesday. Severe
thunderstorms are not anticipated at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation cannot be completely ruled out Friday afternoon
and evening.

In the hours before

Special weather statement, Aug 12, 5:01 PM CST, 2 hours 8 minutes before
Special Weather Statement
National Weather Service Paducah KY
601 PM CDT Thu Aug 12 2021

ILZ076>078-INZ081-082-130015-
Wayne IL-Edwards-Wabash-Gibson-Pike-
Including the cities of Fairfield, Albion, Mount Carmel,
Fort Branch, and Petersburg
601 PM CDT Thu Aug 12 2021

...STORMS WITH STRONG WINDS EXPECTED ALONG THE INTERSTATE 64
CORRIDOR...

A band of storms capable of 40 to 55 mph winds will affect areas
from east Wayne County Illinois to Pike County Indiana through 7
PM. Higher winds are already occurring ahead of the storms as a
gust front continues to move south across the area.
Special weather statement, Aug 12, 7:05 PM CST, 4 minutes before
Special Weather Statement
National Weather Service Paducah KY
805 PM CDT Thu Aug 12 2021

ILZ084-MOZ076-130145-
Jackson IL-Perry MO-
805 PM CDT Thu Aug 12 2021

...Strong thunderstorms will impact portions of northern Jackson and
central Perry Counties through 845 PM CDT...

At 804 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Coffman to near Percy to 7 miles north of
Nashville. Movement was east at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
  Perryville and Elkville.

This includes Interstate 55 between Mile Markers 125 and 131.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
south central and southern Illinois...and southeastern Missouri.

&&

LAT...LON 3795 8915 3791 8915 3763 8972 3767 9011
      3781 8969 3780 8968 3781 8968 3795 8949
TIME...MOT...LOC 0104Z 287DEG 34KT 3776 9014 3806 8953 3845 8935

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

08

The radar

The St Louis radar (KLSX), 116 km away, was scanning. The volume nearest the first event began at 01:10 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Perry

When
August 12, 7:09 PM CST
Where
Perry County, Perryville Muni Arpt
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
37.870, -89.870

A wind gust to 60 mph was measured at the Perryville airport.

Thunderstorm Wind, Perry

When
August 12, 7:20 PM CST
Where
Perry County, Perryville
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
37.720, -89.870

A tree fell on a house, causing minor damage to the house. Power was knocked out.

Thunderstorm Wind, Carter

When
August 12, 9:00 PM CST
Where
Carter County, 1 mi N of Van Buren
Measured
56 kt (64 mph) estimated gust
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
37.014, -91.020

Trees were downed on D Highway.

Thunderstorm Wind, Wayne

When
August 12, 9:06 PM CST
Where
Wayne County, Piedmont
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
37.170, -90.720

A tree was down in Piedmont.

Thunderstorm Wind, Carter

When
August 12, 9:30 PM CST
Where
Carter County, Ellsinore
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
36.930, -90.750

A tree was down on V Highway just outside Ellsinore. A car crashed into the downed tree.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2021Every state in 2021This day in weather historyWarnings in Missouri, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 970663, 970662, 970665, 970664, 970666.